MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/18/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right middle cerebral artery (mca) using a penumbra system red 72 reperfusion catheter (red72), a penumbra system ace 68 reperfusion catheter (ace68), a non-penumbra long sheath, a non-penumbra microcatheter, a stent retriever, and a guidewire.During the procedure, after performing two passes in the target location using the ace68, the occlusion opened slightly.The physician then decided to remove the ace68 and exchange it for a red72.While performing the next pass using the red72, the physician attempted to aspirate and retract the red72; however, resistance was encountered and the red72 was not moving.The physician made another attempt to retract the red72 and fractured it on the distal length within the mca.Attempts were made to remove the fractured segment of the red72 using a snare device, then a stent retriever, and by advancing the long sheath close to the target location, without success.After multiple unsuccessful attempts to remove the fractured segment of the red72, the physician decided to stop the procedure.The physician then performed a left side angiogram and reported that the flow was good, but the flow on the right side was slow.The patient was then transferred to the intensive care unit (icu).It was reported that there is no plan to remove the fractured segment of the red72.It was reported on (b)(6) 2025, that the patient was placed on a ventilator due to multiple diseases.
 
Additional Manufacturer Narrative
Evaluation of the returned penumbra system red 72 reperfusion catheter (red72) confirmed a fracture on the distal end and revealed stretching at the fractured location.If the red72 is retracted against resistance during use, damage such as stretching and a subsequent fracture may occur.Based on the reported complaint, the root cause of resistance during the procedure could not be determined.Further evaluation revealed kinks and ovalizations on the distal end.This damage was incidental to the reported complaint and may have occurred during removal of the device from the patient or packaging for return to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right middle cerebral artery (mca) using a penumbra system red 72 reperfusion catheter (red72), a penumbra system ace 68 reperfusion catheter (ace68), a non-penumbra long sheath, a non-penumbra microcatheter, a stent retriever, and a guidewire.During the procedure, after performing two passes in the target location using the ace68, the occlusion opened slightly.The physician then decided to remove the ace68 and exchange it for a red72.While performing the next pass using the red72, the physician attempted to aspirate and retract the red72; however, resistance was encountered and the red72 was not moving.The physician made another attempt to retract the red72 and fractured it on the distal length within the mca.Attempts were made to remove the fractured segment of the red72 using a snare device, then a stent retriever, and by advancing the long sheath close to the target location, without success.After multiple unsuccessful attempts to remove the fractured segment of the red72, the physician decided to stop the procedure.The physician then performed a left side angiogram and reported that the flow was good, but the flow on the right side was slow.The patient was then transferred to the intensive care unit (icu).It was reported that there is no plan to remove the fractured segment of the red72.It was reported on (b)(6) 2025, that the patient was placed on a ventilator due to multiple diseases.The patient has since recovered and is doing well.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra distributor on 01/21/2026: 1.Section b.Box 5.Describe event or problem.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica menezes
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key23812490
Report Number3005168196-2025-00399
Device Sequence Number15943481
Product Code NRY
UDI-Device Identifier00815948023918
UDI-Public00815948023918
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED72
Device Lot NumberH00005499
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2025
Supplement Date Received by Manufacturer12/23/2025
01/21/2026
Initial Report FDA Received Date12/15/2025
Supplement Report FDA Received Date01/22/2026
02/20/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/25/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient SexMale